Virginia, 2020

Damaging Wind in Virginia, July 19, 2020

July 19, 2020 · NWS MRX · 1 event in 1 county or zone

An isolated thunderstorm developed in the afternoon during peak daytime heating. A thunderstorm produced a downburst that created wind damage in Gate City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm developed in the afternoon during peak daytime heating. A thunderstorm produced a downburst that created wind damage in Gate City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 2:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 19, 2:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
314 PM EDT Sun Jul 19 2020

.SHORT TERM (This Afternoon through Monday)...

Scattered showers/storms currently across the area with best
coverage over the higher elevations. So far, convection has been
rather unimpressive with just a few lightning strikes showing up
from time to time. Convection did initiate ahead of schedule but
has struggled to intensify this afternoon with warm temperatures
aloft from the ridge overhead. The upper level ridge has lead to
another day of hot temperatures across the region. Temperatures as
of 2 PM, are in the upper 80s to mid 90s across the region with
indices around 100 degrees for the southern Tennessee Valley. A
heat advisory continues for the southern Tennessee Valley through
6 PM EDT. Storms are not expecting to become strong or severe this
afternoon/evening with unimpressive lapse rates and lack of
shear. Convection should begin to diminish in coverage and
intensity near sunset with the loss of daytime heating. Low
temperatures tonight will also remain above normal ranging from
the upper 60s to mid 70s.

Once again, tomorrow will be similar to today. The upper level ridge
may flatten a bit as a weak shortwave trough races across the Great
Lakes but this should have little to no impact to the forecast
across the Tennessee Valley. The upper ridge will remain in control
with another day of heat and humidity. Heat indices will once again
be near 100 degrees for the central and southern Tennessee Valley
with high temperatures in the low to mid 90s across most of the
area. Isolated to scattered afternoon showers/storms will be
possible once again with best chances for precipitation over the
higher elevations. The high heights aloft will lead to light winds
throughout the atmosphere and weak mid-level lapse rates. Therefore,
do not anticipate any storms that form will be strong to severe.

MA

.LONG TERM (Monday Night through Sunday)...

Key Messages:

1. One more day of dangerously high heat indices Tuesday with
scattered afternoon/evening storms.

2. Noticeably cooler, but still seasonable levels of heat and
humidity, mid to late week with better chances for showers/storms.

3. Warmer and drier trend yet again next weekend.

Discussion:

Monday Night Through Tuesday Night...

The persistent, elongated mid/upper ridge over the entire southern
CONUS will finally begin breaking down in this period as a strong
shortwave trough moves through the upper Midwest with an associated
surface low moving across northern MN. As this happens, a cold front
will push into the Midwest with height falls occurring along the NW
periphery of the big ridge. These lower heights, afternoon
instability with MLCAPE of 2000-2500 J/Kg, and convergence from an
old front stalled nearby across the lower OH Valley will allow for
slightly higher coverage of diurnal convection. The higher terrain
and differential heating boundaries will first initiate convection
over the eastern mountains where likely PoPs were utilized, but mid
to high chance PoPs were used in the Valley since outflow and
boundary layer destabilization will initiate activity in the lower
elevations later in the day. Highs in the mid 90's and dew points in
the upper 60's/low 70's will yield heat indices in the 100-105
degree range for one more day across the S Valley and S Plateau, but
generally low 90's will keep heat indices slightly lower farther N.
Lows Tues night will remain warm and muggy in the upper 60's/mid
70's with convection quickly dissipating after sunset.

Wednesday through Friday Night...

The aforementioned upper Midwest shortwave will progress across the
Great Lakes Wed reaching the NE U.S. Thursday with the associated
surface low tracking from Ontario to Quebec and dragging a cold
front into the TN Valley and S Appalachians, with mid/upper flow
transitioning to northwesterly for the late week period. There
remains timing differences on when this front will cross our region
with the deterministic GFS continuing to hold the front over KY and
the lower OH Valley until a secondary shortwave diving into the NE
U.S. pushes it through Thursday night or Friday, while the
deterministic ECMWF brings the front through faster Wed or Wed
night. The ensemble means of the GEFS, CMCE, and EPS are in the
middle. Leaning toward the slower solution of the boundary
temporarily stalling to our N then coming through around Thursday.
Most of the dynamics pass to the N, but the mid/upper level height
falls, afternoon instability, and convergence of the boundary will
yield fairly widespread diurnal convection Wed and Thurs, so have
likely PoPs all areas in the afternoons. The front in the vicinity
warrants chance to slight chance PoPs during the overnights, but
generally expect most areas to dry out at night. The front should
definitely be S of the area Friday (but not far), so kept mid to
high chance PoPs for diurnal convection. Highs will be cooler thanks
to the temporary NW flow pattern, clouds, and rain. Looks for
generally upper 80's/low 90's Wed through Fri, but lows will still
remain elevated in the upper 60's/low 70's.

Saturday and Sunday...

High confidence remains that strong mid/upper ridging will amplify
over the central CONUS next weekend and gradually expand east into
the TN Valley bringing a return to hotter and drier conditions.
However, kept chance PoPs through the weekend since the ridge will
be centered in the mid Mississippi Valley, and weak perturbations
rotating around its periphery will periodically drop into the S
Appalachians and enhance diurnal convection.

Garuckas

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions currently across the terminals. So far, coverage of
showers/storms has been more widespread than anticipated. Due to
this, went with VCTS this afternoon for all terminal locations.
Conditions should remain VFR outside the terminals being directly
impacted by a shower or storm. Will monitor conditions throughout
the afternoon and make amendments as needed. Any ongoing
convection will come to an end near sunset.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  96  75  96  74 /  10  40   0  40  20
Knoxville McGhee Tyson Airport, TN  74  95  74  95  73 /  10  40  10  50  20
Oak Ridge, TN                       73  95  73  95  73 /  10  40  10  50  20
Tri Cities Airport, TN              70  92  70  92  70 /  10  40  10  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 6 PM EDT this evening for Bradley-Hamilton-
     McMinn-Meigs-Rhea.

VA...NONE.
&&
Hazardous weather outlook, Jul 19, 8:40 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
940 AM EDT Sun Jul 19 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201345-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
940 AM EDT Sun Jul 19 2020 /840 AM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Heat index values will approach 100 to 107 degrees for many areas
in the southern and central valley this afternoon. A heat
advisory is in place for Hamilton, Bradley, Rhea, Meigs, and
Mcminn counties from noon today through 6 PM EDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

As the heat wave continues, afternoon heat index values are
expected to be in the 100-105 degree range at times across
portions of the southern and central valley on Monday. The
highest heat index values will be in the southern valley where
values could exceed 105 degrees for some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 19, 2:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
321 PM EDT Sun Jul 19 2020

VAZ002-005-192000-
Scott VA-Wise VA-
321 PM EDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT AND CENTRAL
WISE COUNTIES AND THE CITY OF NORTON UNTIL 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eolia, or 8 miles northwest of Norton, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3701 8244 3679 8255 3692 8286 3696 8286
      3698 8285 3699 8283 3701 8283 3701 8279
      3703 8276 3703 8275 3704 8274 3705 8272
      3707 8273 3708 8272
TIME...MOT...LOC 1921Z 293DEG 19KT 3699 8276

Garuckas

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 19, 3:00 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.640, -82.580

A tree was blown down and the roof of a restaurant was torn off. Time of occurrence was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894598.